Steady and intermittent slipping in a model of landslide motion regulated by pore-pressure feedback

SIAM Journal on Applied Mathematics
By:  and 

Links

Abstract

This paper studies a parsimonious model of landslide motion, which consists of the one-dimensional diffusion equation (for pore pressure) coupled through a boundary condition to a first-order ODE (Newton's second law). Velocity weakening of sliding friction gives rise to nonlinearity in the model. Analysis shows that solutions of the model equations exhibit a subcritical Hopf bifurcation in which stable, steady sliding can transition to cyclical, stick-slip motion. Numerical computations confirm the analytical predictions of the parameter values at which bifurcation occurs. The existence of stick-slip behavior in part of the parameter space is particularly noteworthy because, unlike stick-slip behavior in classical models, here it arises in the absence of a reversible (elastic) driving force. Instead, the driving force is static (gravitational), mediated by the effects of pore-pressure diffusion on frictional resistance.

Additional publication details

Publication type Article
Publication Subtype Journal Article
Title Steady and intermittent slipping in a model of landslide motion regulated by pore-pressure feedback
Series title SIAM Journal on Applied Mathematics
DOI 10.1137/07070704X
Volume 69
Issue 3
Year Published 2008
Language English
Publisher SIAM
Contributing office(s) Volcano Hazards Program, Volcano Science Center
Description 18 p.
First page 769
Last page 786